Combination drug products: An indication for medication reconciliation and pharmacist counseling

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Objective: To describe a case of drug-induced rhabdomyolysis that occurred because of an inadvertent duplication in statin therapy. Setting: Tertiary care academic teaching hospital in Oklahoma, December 2005. Patient presentation: A 45-year-old white man received the combination therapy simvastatin 80 mg/ezetimibe 10 mg (Vytorin - Merck/Schering-Plough) daily after a coronary artery bypass graft (CABG) procedure. This patient was also receiving simvastatin 80 mg daily and cyclosporine 150 mg twice daily, which had been prescribed before CABG. The use of two simvastatin products prescribed at high doses subsequently led to rhabdomyolysis and renal failure. Results: Statin therapy was discontinued at admission, and the patient was aggressively hydrated with 0.45% sodium chloride injection containing 50 mEq of sodium bicarbonate per liter at a rate of 250 mL/hour to alkalinize his urine. Hydration therapy alone decreased the patient's serum creatine kinase level to 910 units/L by day 7, but his serum creatinine remained elevated at 2.7 mg/dL. To manage rhabdomyolysis during hospitalization, the patient received a total of 6.7 liters of 0.45% sodium chloride injection with 50 mEq of sodium bicarbonate per liter. The patient was discharged 7 days after admission to a rehabilitation facility for continued strengthening of muscle tissue. Conclusion: The increased use of combination drug products poses an increased risk of therapeutic duplication in patients. The medication reconciliation process and proper counseling by pharmacists is necessary to avoid these potentially harmful errors.

Original languageEnglish
Pages (from-to)541-543
Number of pages3
JournalJournal of the American Pharmacists Association
Volume48
Issue number4
DOIs
StatePublished - 1 Jan 2008

Fingerprint

Medication Reconciliation
Simvastatin
Drug Combinations
Pharmacists
Drug products
Hydroxymethylglutaryl-CoA Reductase Inhibitors
Counseling
Sodium Bicarbonate
Sodium Chloride
Grafts
Rhabdomyolysis
Creatine Kinase
Coronary Artery Bypass
Patient rehabilitation
Hydration
Cyclosporine
Muscle
Creatinine
Teaching
Tissue

Keywords

  • Cardiovascular risk reduction
  • Drug therapy problems
  • Medication reconciliation
  • Polypharmacy
  • Rhabdomyolysis
  • Statins

Cite this

@article{8003eb27d6a14841b5d8f0a2f57186c2,
title = "Combination drug products: An indication for medication reconciliation and pharmacist counseling",
abstract = "Objective: To describe a case of drug-induced rhabdomyolysis that occurred because of an inadvertent duplication in statin therapy. Setting: Tertiary care academic teaching hospital in Oklahoma, December 2005. Patient presentation: A 45-year-old white man received the combination therapy simvastatin 80 mg/ezetimibe 10 mg (Vytorin - Merck/Schering-Plough) daily after a coronary artery bypass graft (CABG) procedure. This patient was also receiving simvastatin 80 mg daily and cyclosporine 150 mg twice daily, which had been prescribed before CABG. The use of two simvastatin products prescribed at high doses subsequently led to rhabdomyolysis and renal failure. Results: Statin therapy was discontinued at admission, and the patient was aggressively hydrated with 0.45{\%} sodium chloride injection containing 50 mEq of sodium bicarbonate per liter at a rate of 250 mL/hour to alkalinize his urine. Hydration therapy alone decreased the patient's serum creatine kinase level to 910 units/L by day 7, but his serum creatinine remained elevated at 2.7 mg/dL. To manage rhabdomyolysis during hospitalization, the patient received a total of 6.7 liters of 0.45{\%} sodium chloride injection with 50 mEq of sodium bicarbonate per liter. The patient was discharged 7 days after admission to a rehabilitation facility for continued strengthening of muscle tissue. Conclusion: The increased use of combination drug products poses an increased risk of therapeutic duplication in patients. The medication reconciliation process and proper counseling by pharmacists is necessary to avoid these potentially harmful errors.",
keywords = "Cardiovascular risk reduction, Drug therapy problems, Medication reconciliation, Polypharmacy, Rhabdomyolysis, Statins",
author = "Jeffrey Stroup and Johnny Stephens",
year = "2008",
month = "1",
day = "1",
doi = "10.1331/JAPhA.2008.07058",
language = "English",
volume = "48",
pages = "541--543",
journal = "Journal of the American Pharmacists Association",
issn = "1544-3191",
publisher = "American Pharmacists Association",
number = "4",

}

TY - JOUR

T1 - Combination drug products

T2 - An indication for medication reconciliation and pharmacist counseling

AU - Stroup, Jeffrey

AU - Stephens, Johnny

PY - 2008/1/1

Y1 - 2008/1/1

N2 - Objective: To describe a case of drug-induced rhabdomyolysis that occurred because of an inadvertent duplication in statin therapy. Setting: Tertiary care academic teaching hospital in Oklahoma, December 2005. Patient presentation: A 45-year-old white man received the combination therapy simvastatin 80 mg/ezetimibe 10 mg (Vytorin - Merck/Schering-Plough) daily after a coronary artery bypass graft (CABG) procedure. This patient was also receiving simvastatin 80 mg daily and cyclosporine 150 mg twice daily, which had been prescribed before CABG. The use of two simvastatin products prescribed at high doses subsequently led to rhabdomyolysis and renal failure. Results: Statin therapy was discontinued at admission, and the patient was aggressively hydrated with 0.45% sodium chloride injection containing 50 mEq of sodium bicarbonate per liter at a rate of 250 mL/hour to alkalinize his urine. Hydration therapy alone decreased the patient's serum creatine kinase level to 910 units/L by day 7, but his serum creatinine remained elevated at 2.7 mg/dL. To manage rhabdomyolysis during hospitalization, the patient received a total of 6.7 liters of 0.45% sodium chloride injection with 50 mEq of sodium bicarbonate per liter. The patient was discharged 7 days after admission to a rehabilitation facility for continued strengthening of muscle tissue. Conclusion: The increased use of combination drug products poses an increased risk of therapeutic duplication in patients. The medication reconciliation process and proper counseling by pharmacists is necessary to avoid these potentially harmful errors.

AB - Objective: To describe a case of drug-induced rhabdomyolysis that occurred because of an inadvertent duplication in statin therapy. Setting: Tertiary care academic teaching hospital in Oklahoma, December 2005. Patient presentation: A 45-year-old white man received the combination therapy simvastatin 80 mg/ezetimibe 10 mg (Vytorin - Merck/Schering-Plough) daily after a coronary artery bypass graft (CABG) procedure. This patient was also receiving simvastatin 80 mg daily and cyclosporine 150 mg twice daily, which had been prescribed before CABG. The use of two simvastatin products prescribed at high doses subsequently led to rhabdomyolysis and renal failure. Results: Statin therapy was discontinued at admission, and the patient was aggressively hydrated with 0.45% sodium chloride injection containing 50 mEq of sodium bicarbonate per liter at a rate of 250 mL/hour to alkalinize his urine. Hydration therapy alone decreased the patient's serum creatine kinase level to 910 units/L by day 7, but his serum creatinine remained elevated at 2.7 mg/dL. To manage rhabdomyolysis during hospitalization, the patient received a total of 6.7 liters of 0.45% sodium chloride injection with 50 mEq of sodium bicarbonate per liter. The patient was discharged 7 days after admission to a rehabilitation facility for continued strengthening of muscle tissue. Conclusion: The increased use of combination drug products poses an increased risk of therapeutic duplication in patients. The medication reconciliation process and proper counseling by pharmacists is necessary to avoid these potentially harmful errors.

KW - Cardiovascular risk reduction

KW - Drug therapy problems

KW - Medication reconciliation

KW - Polypharmacy

KW - Rhabdomyolysis

KW - Statins

UR - http://www.scopus.com/inward/record.url?scp=53049100171&partnerID=8YFLogxK

U2 - 10.1331/JAPhA.2008.07058

DO - 10.1331/JAPhA.2008.07058

M3 - Article

C2 - 18653432

AN - SCOPUS:53049100171

VL - 48

SP - 541

EP - 543

JO - Journal of the American Pharmacists Association

JF - Journal of the American Pharmacists Association

SN - 1544-3191

IS - 4

ER -